Skip to Content

Buspirone, anyone experience chest pains while on this and/or chest pains from anxiety?

Responses (1)

WildcatVet 20 May 2018

Hi, Becky! Chest pain can be a side effect with buspirone but it's rather rare (less than 10% of users) and usually occurs for the first days to weeks after starting therapy whereas sharp, shooting pain, persistent chest aching, an unusual muscle twitch or spasm in your chest, burning, numbness, or a dull ache, stabbing pressure, and/or chest tension or tightness are all classic symptoms associated with generalized anxiety, anxiety/panic attacks. It can be so severe as to mimic a heart attack in some cases.

I'd report this to your doctor if you're having pain and rule out any underlying physical cause. How long have you been on buspirone and at what dosage?
Are you seeing a therapist to learn better ways of coping with your anxiety and stress?
Best regards, Wildcat

Becky628 20 May 2018

I have been on Buspirone for 2 1/2 weeks taking 5mg once per day. I am currently trying to find a therapist for my anxiety. Hopefully by weeks end. I have had an EKG 2 weeks ago and w weything was excellent. This is when my doctor realized I was experiencing anxiety.

I don’t feel much different from the buspirone. The first 3 days I have so good and normal but that all changed on day 4 and back to feeling my anxiety.

WildcatVet 20 May 2018

Good that you had your heart checked out... one less thing to worry about! HaHa! Seriously, though, buspirone acts on receptors in your brain to alleviate anxiety and this can take a few weeks of ups and downs before you really feel better:
"Buspirone in general takes at least one to two weeks to have an initial effect and generally can take up to four to six weeks to actually have its full clinical effect. So it's not really the best medication to use if one is trying to manage anxiety symptoms rapidly or urgently."
But buspirone is the only true anxiolytic available. Other options would be antidepressants which also take weeks to become effective and come with side effects or benzodiazepines (Valium, Klonopin, Ativan, etc.) which risk habituation and because they are sedatives don't really address the anxiety... they just knock you on your butt so you don't care.

Becky628 20 May 2018

Seriously thank you so much for responding. All this information is so very useful especially in this critical time for me.

I would love to chat, it helps to talking with people you understand what it is to be going through this. My husband doesn’t understand this and gets angry at me and my fears and worries.

I am so bad that I think at anytime I could have a heart attack since the pains keep coming and going. So with each pain I get my anxiety just ups again and again. Ugh

Hopefully my doctor can either up my medicine or change it or just confirm I need to give it alittle more time. But until these chest pains go away I won’t stop the worrying.

Becky628 27 May 2018

New to anxiety and it effects. Buspar (Buspirone) seems to have no effect after 3 weeks. I still feel the same and keep having chest pains, body pains and butterflies in the stomach daily. Seems like each night after taking my second dose I get tingling in my arm soon after I take it. I am guessing I will need to switch med’s? I am so ready to feel myself (normal)again. This is just too scared and upsetting to have everyday. I feel like it’s taken over me. Ugh everyone keeps saying “nothing is wrong why are you stressing”! I am not stressing but when the pains comes especially the chest pains it makes me nervous. Chest pains to me are very scary.

Can anyone give abvice as to how long anxiety can last and what are the first signs that the medicine is working?

Sorry i went on a rant.

Becky628 27 May 2018

Sorry had to add just one more thing. Since starting this anxiety, over these past 2 months I haven’t had much of an appetite and along with stomach pains I haven’t been eating as much and have lost 10lbs. Now when everyone says something about my weight loss that triggers my anxiety. I am not super thin I went from 142lb-130lb. I exactly was carrying extra weight since my normal weight is around 127-130. But since this hit me I just am consumed with anxiety 24/7. Smh

WildcatVet 27 May 2018

Hi, Becky! That's not a rant... it's a normal reaction to an overwhelming situation! Everything you describe points to extreme anxiety. Stop listening to "everyone"... they are not professionals and, frankly, don't have a clue what they're talking about or that everything they say is only contributing to your distress. Some stress and anxiety has to be expected in everyone's life but when it interferes with your daily functioning it is an illness. A mental disorder that needs to be treated professionally.
That being said you need to work closely and honestly with your doctor.

Becky628 27 May 2018

Thank you for all your advice.

I am currently taking 5mg 2x’s per day. Sounds to me like it’s a very low dose. However, my doctor was saying that was a high dose and of it didn’t help after adding the 2nd dose he would change what I am taking to Lexapro. I really was hoping for adtivan for a break from the anxiety.

I am working on setting up an appointment with a therapist but haven’t had any luck with getting an appointment. Ugh

WildcatVet 29 May 2018

Been there! After moving to NY recently it took me 3mos to find a therapist taking new patients and one who also accepted Medicare. Thank goodness she's turned out to be a gem!
BTW, 7.5mg twice daily is the recommended initial dose with increases of 5mg every 2-3 days as needed. WC

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions